What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Aug 18, 2:43 AM EST, 3 hours 11 minutes earlier.
Area forecast discussion, Aug 18, 2:43 AM EST, 3 hours 11 minutes before
Area Forecast Discussion
National Weather Service New York NY
343 AM EDT Fri Aug 18 2023
.SYNOPSIS...
A cold frontal moves through the region today. High pressure
will build in for the weekend, followed by a cold front passing
through Monday afternoon into night. High pressure then returns
for the middle of next week.
&&
.NEAR TERM /THROUGH TONIGHT/...
A weak, pesky warm front just to the south of the region attempts
to lift north early this morning as an incoming upper trough
becomes negatively titled in its advance east. Leading the
trough is a surface cold front and pre frontal trough, and this
will drive a round of showers and thunderstorms across the
region through the remainder of the morning.
While a stray shower is possible through 9z, not anticipating
much activity until after daybreak as the pre frontal trough
and associated upper forcing reach the area. In the meantime,
patchy fog may lower vsbys in spots, though not anticipating
widespread or persistent dense fog.
Broken line of showers and thunderstorms across eastern PA and
Upstate NY will advance east over the next several hours. Timing of
this line looks to get into the lower Hudson Valley around 9 or 10z,
tracking east through the remainder of the forecast area
through mid morning or so. Latest CAMs indicate the bulk of this
line may skirt or pass north of Long Island, so maintained only
chance PoPs here, with likelies to the north.
With PWATs close to 2 inches, locally heavy downpours could
produce nuisance flooding as it moves through during the morning
commute. Main limiting factor is that storm motion is progged
to be fairly rapid due to the strong middle level flow. For this
reason, minor/nuisance flooding appears to be the main hydro
threat attm. Also can't rule out isolated damaging wind gusts
or even a brief tornado given sufficient bulk shear and veering
low level profiles. Warm SSTs this time of year could potentially
enhance the threat.
As this complex progresses east through the morning, the front
itself will lag behind, moving through in the afternoon. A
breezy westerly flow develops behind it, helping to advect in a
drier, cooler air mass. While a spotty shower or two is possible
behind the fropa as the cold pool begins to move overhead, the
remainder of the day should be predominantly dry. Temperatures
will climb into the low to mid 80s for most this afternoon, but
dew pts will be falling into the 50s by day's end, alleviating
much of the humidity. Tonight, mostly clear skies expected as
temperatures fall into the 50s and 60s.
&&
.SHORT TERM /SATURDAY THROUGH SATURDAY NIGHT/...
The closed off trough shifts into New England on Saturday, keeping
cyclonic flow over the region. This should allow for diurnal cu
to develop, especially across the lower Hudson Valley and southern
CT, with mostly sunny skies elsewhere.
A 1020mb surface high builds east from the Midwest during the day
and will keep a modest WNW flow in place, though a bit less breezy
than Friday afternoon.
With a well-mixed BL and 850 mb temps falling to around 10C with
the cold pool overhead, surface temperatures will struggle to
reach 80. Most top out in the mid to upper 70s in the afternoon,
and coupled with lower dew pts in the 50s, should make it feel
quite comfortable outside. Dry conditions continue through Saturday
night, as lows range from the mid 50s across the interior, to the
mid 60s in the urban metro.
&&
.LONG TERM /SUNDAY THROUGH THURSDAY/...
No significant changes in the long term. Deep-layered ridging
with rising heights follow for Sunday. Sunny with moderating
temperatures. Based on temps at the top of the mixed layer, went
a few degrees above deterministic NBM.
Some disagreement among the global models regarding timing of the
next cold front. GFS and Canadian are more progressive with a Monday
late day or nighttime passage, and the ECMWF stalls the front nearby
before having it sink south of us on Tuesday. ECMWF is trending
toward a more progressive solution, so will go with slight chance of
a shower/thunderstorm Monday afternoon and night, and then dry for
Tuesday. With high pressure remaining in control, dry weather for
Wednesday as well with seasonable temperatures. A weak trough then
brings a slight chance of a shower on Thursday.
&&
.AVIATION /08Z FRIDAY THROUGH TUESDAY/...
A warm front slowly lifts into the area tonight. A pre-frontal
trough moves across early Friday morning followed quickly by a
cold front late morning and early afternoon. High pressure then
builds to the west into Friday night.
Flight categories continue to lower tonight, mainly IFR to some
LIFR along the coast. A few showers are possible through early
Friday morning before more organized showers and scattered
thunderstorms move across the terminals 08-13Z NYC terminals
north and west into Lower Hudson Valley terminals, to 10Z-15Z
Long Island and S Connecticut terminals with the pre-frontal
trough. However, models are indicating that this line of showers
and thunderstorms become more disorganized as it moves across
Long Island and S Connecticut. Decided to keep the TEMPO group
for TSRA in the TAFs for these terminals for now, and make
changes with 06Z amendments if needed.
Conditions likely quickly improve to VFR behind these
showers/storms. The actual cold front may also develop an
isolated shower late morning/early afternoon, but the
probability is too low to include in the TAF. Otherwise, VFR
prevails through Friday night.
E-ESE winds around 10 kt or less tonight. The warm front should move
through at least NYC metro and Long Island terminals with winds
going S, likely after midnight. Once the pre-frontal trough
passes, winds will shift to the SW, then W-WNW behind the cold
front on Friday. W-WNW winds 10-15 kt with gusts 20-25 kt
expected Friday afternoon and evening. Gusts end Friday night,
around 05Z or thereafter.
...NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...
Amendments likely for changing flight categories tonight into early
Friday morning. IFR conditions at KLGA, KEWR, and KTEB may be
delayed by 1-3 hours. Low chance for LIFR overnight.
Timing of TSRA may be off by 1-2 hours.
Increasing winds and gusts Friday afternoon could be off by 1-3
hours.
OUTLOOK FOR 06Z SATURDAY THROUGH TUESDAY...
Friday Night-Saturday: VFR. WNW gusts 15-20 kt in the evening.
Sunday-Monday: VFR. Slight chance of a shower or thunderstorm well
inland Monday afternoon/evening.
Tuesday: VFR.
Detailed information, including hourly TAF wind component forecasts,
can be found at: https:/www.weather.gov/zny/n90
&&
.MARINE...
Maintained a Marine Weather Statement for patchy dense fog on
all waters except the NY Harbor until 5 am. Vsbys should start
to improve with approaching pre frontal trough and associated
showers/storms.
Otherwise, S flow will build seas on the ocean today. Small
Craft Advisory continues on the ocean thru tonight as seas will
be slow to subside behind the cold front. Winds are expected to
remain below SCA levels on the protected waters, although tstms
this morning could pose a hazard at times.
Extended the SCA until 10z Sat for lingering 5 ft seas, but may
need to be extended a bit later into Saturday, especially for
the eastern ocean waters.
Offshore winds and seas subside by Saturday night with sub
advisory conditions through the rest of the forecast period.
&&
.HYDROLOGY...
Showers and thunderstorms this morning could produce heavy
downpours that lead to nuisance urban and poor drainage
flooding. Isolated areas of flash flooding are possible.
Thereafter, no hydrologic impacts expected through the rest of
the forecast period.
&&
.TIDES/COASTAL FLOODING...
There is a high risk of rip current development at all ocean beaches
today as seas build to near 5 ft.
This high risk likely extends into Saturday for the Suffolk
County Beaches, with Nassau and the city beaches in a moderate
risk.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...High Rip Current Risk through this evening for NYZ075-080-081-
178-179.
NJ...None.
MARINE...Small Craft Advisory until 6 AM EDT Saturday for ANZ350-353-
355.
&&
SYNOPSIS...DR
NEAR TERM...DR
SHORT TERM...DR
LONG TERM...JC
AVIATION...JP
MARINE...JC/DR
HYDROLOGY...JC/DR
TIDES/COASTAL FLOODING...DRHazardous weather outlook, Aug 18, 2:21 AM EST, 3 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
321 AM EDT Fri Aug 18 2023
CTZ005>012-NJZ002-004-006-103>108-NYZ067>074-078-079-176-177-190730-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Western Passaic-
Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex-
Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Northwest Suffolk-Northeast Suffolk-
Northern Queens-Northern Nassau-
321 AM EDT Fri Aug 18 2023
This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time that would meet NWS
warning criteria.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
ANZ331-332-335-338-340-345-350-353-355-190730-
Long Island Sound East of New Haven CT/Port Jefferson NY to the
Mouth of the Connecticut River-
Long Island Sound East of the Mouth of the Connecticut River-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
321 AM EDT Fri Aug 18 2023
This Hazardous Weather Outlook is for Atlantic coastal waters.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time that would meet NWS
warning criteria.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
NYZ075-080-081-178-179-190730-
Kings (Brooklyn)-Southwest Suffolk-Southeast Suffolk-Southern Queens-
Southern Nassau-
321 AM EDT Fri Aug 18 2023
...HIGH RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...
This Hazardous Weather Outlook is for southeast New York.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Rip Current Risk.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
In the hours before
Special weather statement, Aug 18, 3:15 AM EST, 2 hours 39 minutes before
Special Weather Statement
National Weather Service New York NY
415 AM EDT Fri Aug 18 2023
NYZ067-180915-
Orange NY-
415 AM EDT Fri Aug 18 2023
...STRONG THUNDERSTORMS WILL IMPACT WESTERN ORANGE COUNTY THROUGH 515
AM EDT...
At 415 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Liberty to near Bushkill. Movement was
east at 30 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Middletown, Port Jervis, Goshen, Howells, Montgomery, Florida,
Cuddebackville, Otisville, Huguenot, Unionville, Scotchtown,
Deerpark, Mechanicstown, Westtown, and Slate Hill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4149 7476 4150 7448 4157 7442 4160 7435
4160 7433 4163 7426 4163 7425 4160 7425
4159 7419 4121 7439 4136 7469 4137 7469
4139 7471 4140 7474 4143 7474 4143 7476
4145 7476 4146 7475
TIME...MOT...LOC 0815Z 263DEG 24KT 4180 7471 4115 7505
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
DRSpecial weather statement, Aug 18, 3:52 AM EST, 2 hours 2 minutes before
Special Weather Statement
National Weather Service New York NY
452 AM EDT Fri Aug 18 2023
NJZ006-108-NYZ071>075-176>179-180945-
Hudson NJ-Eastern Union NJ-Northern Queens NY-Southern Queens NY-
Bronx NY-Southern Westchester NY-New York (Manhattan) NY-
Northern Nassau NY-Kings (Brooklyn) NY-Richmond (Staten Is.) NY-
Southern Nassau NY-
452 AM EDT Fri Aug 18 2023
...A STRONG THUNDERSTORM WILL IMPACT HUDSON...SOUTHEASTERN UNION...
QUEENS...BRONX...RICHMOND...KINGS...NEW YORK (MANHATTAN) AND WEST
CENTRAL NASSAU COUNTIES THROUGH 545 AM EDT...
At 452 AM EDT, Doppler radar was tracking a strong thunderstorm over
Huguenot, moving northeast at 35 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Jersey City, Jamaica, Flatbush, Flushing, Bayonne, Mott Haven,
Hoboken, East Tremont, Linden, Coney Island, Garden City, Mineola,
Todt Hill, Great Neck, and Crown Heights.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4055 7424 4056 7421 4060 7421 4060 7426
4059 7429 4069 7416 4068 7414 4070 7411
4072 7412 4081 7400 4080 7399 4085 7395
4095 7382 4075 7358 4056 7401 4060 7403
4053 7410 4051 7418
TIME...MOT...LOC 0852Z 227DEG 29KT 4055 7415
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
DRSpecial weather statement, Aug 18, 4:41 AM EST, 1 hour 13 minutes before
Special Weather Statement
National Weather Service New York NY
541 AM EDT Fri Aug 18 2023
NYZ078-177-181015-
Northwest Suffolk NY-Northern Nassau NY-
541 AM EDT Fri Aug 18 2023
...A STRONG THUNDERSTORM WILL IMPACT WESTERN SUFFOLK AND NORTHEASTERN
NASSAU COUNTIES THROUGH 615 AM EDT...
At 541 AM EDT, Doppler radar was tracking a strong thunderstorm over
Bayville, or over Oyster Bay, moving northeast at 40 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Glen Cove, Syosset, Huntington, Northport, Oyster Bay, Bayville,
Centerport, Cold Spring Harbor, Brookville, East Northport,
Greenlawn, Fort Salonga, Sea Cliff, Glen Head, and Old Westbury.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4087 7367 4087 7366 4091 7364 4093 7352
4096 7349 4094 7342 4097 7340 4094 7334
4095 7330 4090 7326 4078 7360
TIME...MOT...LOC 0941Z 239DEG 34KT 4089 7358
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
DRSpecial weather statement, Aug 18, 4:51 AM EST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service New York NY
551 AM EDT Fri Aug 18 2023
CTZ005-006-009-010-181030-
Northern Fairfield CT-Southern Fairfield CT-Northern New Haven CT-
Southern New Haven CT-
551 AM EDT Fri Aug 18 2023
...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN FAIRFIELD AND SOUTH
CENTRAL NEW HAVEN COUNTIES THROUGH 630 AM EDT...
At 551 AM EDT, Doppler radar was tracking a strong thunderstorm near
Darien, or near Norwalk, moving northeast at 50 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Bridgeport, New Haven, Stamford, Norwalk, Milford, Shelton,
Fairfield, Greenwich, Hamden, Stratford, Trumbull, Branford,
Westport, Darien, and Orange.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4124 7282 4123 7289 4125 7292 4119 7300
4120 7306 4117 7310 4114 7309 4116 7317
4110 7325 4112 7330 4110 7333 4105 7338
4099 7354 4099 7355 4103 7360 4140 7297
TIME...MOT...LOC 0951Z 230DEG 43KT 4100 7340
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
DRSpecial weather statement, Aug 18, 5:24 AM EST, 30 minutes before
Special Weather Statement
National Weather Service New York NY
624 AM EDT Fri Aug 18 2023
CTZ006-007-181115-
Northern New Haven CT-Northern Middlesex CT-
624 AM EDT Fri Aug 18 2023
...A STRONG THUNDERSTORM WILL IMPACT NORTHERN MIDDLESEX AND CENTRAL
NEW HAVEN COUNTIES THROUGH 715 AM EDT...
At 624 AM EDT, Doppler radar was tracking a strong thunderstorm over
Beacon Falls, or near Naugatuck, moving northeast at 30 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Waterbury, Meriden, Middletown, Wallingford, Naugatuck, Southbury,
Wolcott, Durham, Hamden, Cheshire, North Haven, Monroe, Seymour,
Cromwell, and Derby.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4149 7253 4133 7310 4138 7317 4148 7324
4163 7294 4156 7295 4156 7288 4154 7285
4157 7284 4157 7283 4155 7282 4157 7280
4158 7275 4159 7275 4161 7272 4163 7271
4164 7265
TIME...MOT...LOC 1024Z 242DEG 27KT 4143 7305
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
DRSpecial weather statement, Aug 18, 5:29 AM EST, 25 minutes before
Special Weather Statement
National Weather Service New York NY
629 AM EDT Fri Aug 18 2023
CTZ006-007-010-011-181115-
Southern Middlesex CT-Northern New Haven CT-Northern Middlesex CT-
Southern New Haven CT-
629 AM EDT Fri Aug 18 2023
...STRONG THUNDERSTORMS WILL IMPACT SOUTHERN MIDDLESEX AND
SOUTHEASTERN NEW HAVEN COUNTIES THROUGH 715 AM EDT...
At 629 AM EDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from Orange to 9 miles north of
Rocky Point. Movement was northeast at 45 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
New Haven, Milford, Wallingford, Shelton, Guilford, Clinton, Old
Saybrook, Durham, Chester, Hamden, Branford, North Haven, North
Branford, Orange, and Derby.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4124 7236 4124 7239 4126 7241 4124 7254
4126 7259 4123 7276 4125 7278 4123 7290
4125 7292 4119 7300 4120 7305 4118 7309
4121 7311 4123 7311 4125 7309 4128 7309
4130 7306 4132 7309 4149 7253
TIME...MOT...LOC 1029Z 244DEG 41KT 4129 7303 4109 7290
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
DR